Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 193, NWS Topeka, KS

July 3, 2005Anderson County, Coffey County, Franklin County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 3, 2005, 8:27 PM CDT for Anderson County, Coffey County, Franklin County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2005, 8:27 PM CDT (01:27 UTC)
Expired
Jul 3, 2005, 9:15 PM CDT
In force
48 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Anderson County, KS, Coffey County, KS, Franklin County, KS

The radar

The Topeka radar (KTWX), 107 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 9:02 PM CDTTSTM WND GST 602 N Garnett, KSESTIMATED OVER 60 MPH WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 5:20 PM CDTSevere Thunderstorm WatchSPC6 hr
Jul 3, 7:45 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.5 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2005-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1292 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2005-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1292 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1870 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 040129
SVRTOP
KSC003-031-059-040215-
/O.NEW.KTOP.SV.W.0193.050704T0127Z-050704T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
827 PM CDT SUN JUL 3 2005

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ANDERSON COUNTY IN EAST CENTRAL KANSAS
  SOUTHEASTERN COFFEY COUNTY IN EAST CENTRAL KANSAS
  SOUTHERN FRANKLIN COUNTY IN EAST CENTRAL KANSAS

* UNTIL 915 PM CDT

* AT 825 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST OF
  WILLIAMSBURG TO 9 MILES NORTHWEST OF WESTPHALIA TO 11 MILES
  SOUTHWEST OF LE ROY...OR ALONG A LINE EXTENDING FROM 18 MILES WEST
  OF OTTAWA TO 25 MILES NORTHWEST OF IOLA TO 23 MILES WEST OF IOLA...
  MOVING EAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LE ROY...
  WILLIAMSBURG...
  WESTPHALIA...
  HARRIS...
  PRINCETON...
  COLONY...
  RICHMOND...
  GARNETT...
  RANTOUL...
  GREELEY...
  LANE...
  KINCAID...

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 169 AND 185.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3819 9563 3824 9557 3830 9550 3857 9551
      3860 9507 3840 9507 3839 9506 3803 9508
      3804 9582

$$
1 follow-up statement
000 
WWUS53 KTOP 040154
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
854 PM CDT SUN JUL 3 2005

KSC031-040204-
/O.CAN.KTOP.SV.W.0193.000000T0000Z-050704T0215Z/
COFFEY-
854 PM CDT SUN JUL 3 2005

...THE SEVERE THUNDERSTORM WARNING FOR COFFEY COUNTY HAS BEEN
CANCELLED...

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE 
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3818 9549 3824 9546 3830 9550 3857 9551
      3860 9507 3840 9507 3839 9506 3803 9508
      3805 9547

$$

KSC003-059-040215-
/O.CON.KTOP.SV.W.0193.000000T0000Z-050704T0215Z/
FRANKLIN-ANDERSON-
854 PM CDT SUN JUL 3 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 915 PM CDT FOR
ANDERSON AND SOUTHERN FRANKLIN COUNTIES...

AT 851 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 15 MILES NORTH OF PRINCETON TO RICHMOND TO 5 MILES
WEST OF COLONY...OR ALONG A LINE EXTENDING FROM 6 MILES NORTH OF
OTTAWA TO 17 MILES SOUTH OF OTTAWA TO 10 MILES NORTH OF IOLA...MOVING
EAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
GARNETT...GREELEY...RANTOUL...LANE AND KINCAID.

STRONG AND DAMAGING WINDS ARE LIKELY FROM THIS STORM. TAKE COVER
INSIDE A STURDY BUILDING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3818 9549 3824 9546 3830 9550 3857 9551
      3860 9507 3840 9507 3839 9506 3803 9508
      3805 9547

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:41 PM CDT, 5 hours 46 minutes earlier.

Area forecast discussion, Jul 3, 2:41 PM CDT, 5 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
241 PM CDT SUN JUL 3 2005

.DISCUSSION...

HEAVY RAIN THREAT AS WELL AS SEVERE THREAT MIN CONCERNS TONIGHT.

WATER VAPOR LOOP AND PROFILERS SHOW A SHORTWAVE TROUGH MOVING ACROSS
EASTERN COLORADO INTO WESTERN KANSAS/NEBRASKA AT 19Z. ELEVATED
THUNDERSTORMS HAVE BEEN FIRING IN WESTERN KANSAS ALL DAY ON WEST
EDGE OF LOW LEVEL JET. THIS HAS SPREAD CIRRUS SHIELD INTO NORTH
CENTRAL AND NORTHEAST KANSAS AND HAS LIMITED INSTABILITY ACROSS THE
CWA THIS AFTERNOON. OUTFLOW FROM WESTERN KANSAS CONVECTION HAS
DEVELOPED A LARGE SUPER CELL WHICH WAS MOVING THROUGH BARTON COUNTY
AT 1920Z. ALTHOUGH CONVECTIVE DEBRIS HAS SPREAD ACROSS NORTHEAST
KANSAS 18Z TOP SOUNDING SHOWED 3200 J/KG OF CAPE AND 300 CIN. EXPECT
TO SEE HEAVY RAINFALL THREAT FOR EASTERN KANSAS TONIGHT AS SHORTWAVE
IN WESTERN KANSAS TRANSLATES EAST INCREASING LIFT FOR ASCENT,
COUPLED JET STREAK POOLING OF THETA-E ALONG SOUTHWARD MOVING FRONT.
SURFACE LOW MOVING NORTHEAST ALONG FRONT TONIGHT WILL MOVE INTO
NORTHEAST KANSAS OVERNIGHT. LOW LEVEL CONVERGENCE AND POOLING OF
HIGH PRECIPITABLE WATER OF 2 INCHES IN THE CWA POINT TO CONTINUED
THREAT OF FLOODING SO WILL KEEP THE FLOOD WATCH GOING FOR TONIGHT.
SEVERE THREAT STILL LIKELY WITH HAIL AND WIND MAIN CONCERNS.

FOR MONDAY SYSTEM MOVES EAST AND PRECIPITATION SHOULD CLEAR IN THE
MORNING HOURS. HAVE GONE DRY MONDAY AFTERNOON AND NIGHT. NEXT SMALL
CHANCE OF PRECIPITATION TUESDAY AFTERNOON INTO WEDNESDAY WITH
RIPPLES MOVING SOUTHEAST IN NORTHWEST FLOW WITH WARM ADVECTION
ACROSS THE HIGH PLAINS.

AFTER WEDNESDAY AFTERNOON THINGS DRY OUT FOR THE WEST OF THE WEEK AS
UPPER RIDGE BUILDS INTO THE CENTRAL PLAINS. HAVE CONTINUED
TEMPERATURES NEAR NORMAL OR SLIGHTLY ABOVE FOR THE THURSDAY THROUGH
SUNDAY TIME PERIOD.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH NORTHCENTRAL...NORTHEAST AND EAST CENTRAL KANSAS
TONIGHT.
Hazardous weather outlook, Jul 3, 4:21 PM CDT, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
421 PM CDT SUN JUL 3 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-041000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
421 PM CDT SUN JUL 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

PERIODS OF THUNDERSTORMS ARE EXPECTED THROUGH THE OVERNIGHT HOURS.
SOME OF THE THUNDERSTORMS MAY BE SEVERE LATE THIS EVENING. LARGE
HAIL AND STRONG DAMAGING WINDS SHOULD BE THE MAIN HAZARDS.

WITH THE THUNDERSTORMS WILL COME THE RISK OF VERY HEAVY RAIN AND
FLASH FLOODING. ONE TO TWO INCHES OF RAIN IN A SHORT PERIOD OF TIME
IS LIKELY...WITH NEARLY THREE INCHES OF RAIN POSSIBLE IN A FEW
LOCATIONS BY LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS MONDAY MORNING...THEN
ANOTHER CHANCE FOR THUNDERSTORMS TUESDAY AND WEDNESDAY.
HOWEVER...NONE OF THESE THUNDERSTORMS ARE EXPECTED TO BE SEVERE.

HEAVY RAINS TONIGHT MAY CAUSE SOME RIVERS TO REACH FLOOD STAGE
MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS EVENING.

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, Jul 3, 7:54 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TOPEKA KS
754 PM CDT SUN JUL 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             4 W ESKRIDGE            38.86N 96.18W
07/03/2005  0.88 INCH        WABAUNSEE          KS   TRAINED SPOTTER

0455 PM     TSTM WND GST     WESTMORELAND            39.40N 96.42W
07/03/2005  60 MPH           POTTAWATOMIE       KS   TRAINED SPOTTER

0515 PM     TSTM WND DMG     1 E LOUISVILLE          39.25N 96.30W
07/03/2005                   POTTAWATOMIE       KS   LAW ENFORCEMENT

            7 TELEPHONE POLES SHEARED APART NEAR INTERSECTION OF
            ONEGA RD AND OREGON TRAIL.

0530 PM     TSTM WND DMG     6 SSE WESTMORELAND      39.32N 96.37W
07/03/2005                   POTTAWATOMIE       KS   PUBLIC

            ON EBERT FARM EAST OF TOWN OF FLUSH...TREES
            SNAPPED...TREE LIMB THROUGH WINDOW...GARAGE DAMAGE.

0540 PM     HAIL             3 N TOPEKA              39.09N 95.68W
07/03/2005  1.00 INCH        SHAWNEE            KS   TRAINED SPOTTER

0542 PM     HAIL             2 N TOPEKA              39.08N 95.68W
07/03/2005  0.75 INCH        SHAWNEE            KS   TRAINED SPOTTER

0550 PM     HAIL             1 NW TOPEKA             39.06N 95.69W
07/03/2005  1.50 INCH        SHAWNEE            KS   TRAINED SPOTTER

            AT 62ND STREET AND HIGH POINT DRIVE.

0550 PM     HAIL             TOPEKA                  39.05N 95.68W
07/03/2005  1.00 INCH        SHAWNEE            KS   TRAINED SPOTTER

            HAIL SHATTERED RAIN GAUGE. RECEIVED VIA ESPOTTER.

0620 PM     HAIL             11 SSW TOPEKA           38.90N 95.76W
07/03/2005  0.75 INCH        SHAWNEE            KS   TRAINED SPOTTER

0633 PM     TSTM WND GST     4 N OVERBROOK           38.84N 95.56W
07/03/2005  60 MPH           OSAGE              KS   TRAINED SPOTTER

0635 PM     HAIL             2 N RICHLAND            38.91N 95.54W
07/03/2005  0.75 INCH        SHAWNEE            KS   EMERGENCY MNGR

0637 PM     TSTM WND GST     10 SE TOPEKA            38.95N 95.55W
07/03/2005  60 MPH           SHAWNEE            KS   TRAINED SPOTTER

            DIME SIZE HAIL AS WELL

0643 PM     TSTM WND GST     8 N POMONA              38.72N 95.45W
07/03/2005  60 MPH           FRANKLIN           KS   TRAINED SPOTTER

0643 PM     TSTM WND GST     1 W CLINTON             38.91N 95.41W
07/03/2005  60 MPH           DOUGLAS            KS   TRAINED SPOTTER

            LAWN FURNITURE FLYING THROUGH AIR

0649 PM     TSTM WND GST     5 W BALDWIN CITY        38.78N 95.27W
07/03/2005  70 MPH           DOUGLAS            KS   TRAINED SPOTTER

0649 PM     HAIL             LAWRENCE                38.97N 95.24W
07/03/2005  1.00 INCH        DOUGLAS            KS   TRAINED SPOTTER

0656 PM     TSTM WND DMG     1 W BALDWIN CITY        38.78N 95.20W
07/03/2005                   DOUGLAS            KS   TRAINED SPOTTER

            3 INCH LIMBS DOWN

0702 PM     TSTM WND GST     3 S BALDWIN CITY        38.73N 95.18W
07/03/2005  60 MPH           FRANKLIN           KS   TRAINED SPOTTER

0703 PM     TSTM WND GST     3 W BALDWIN CITY        38.78N 95.24W
07/03/2005  70 MPH           DOUGLAS            KS   TRAINED SPOTTER

0707 PM     TSTM WND GST     WELLSVILLE              38.72N 95.08W
07/03/2005  70 MPH           FRANKLIN           KS   TRAINED SPOTTER

            ALSO TREE LIMBS DOWN.

0715 PM     TSTM WND GST     1 S RANTOUL             38.53N 95.10W
07/03/2005  70 MPH           FRANKLIN           KS   TRAINED SPOTTER

            ESTIMATED 60-70 MPH WINDS...SOME LIMBS DOWN.

0723 PM     TSTM WND GST     COUNCIL GROVE           38.66N 96.49W
07/03/2005  70 MPH           MORRIS             KS   TRAINED SPOTTER

0736 PM     TSTM WND GST     5 W BUSHONG             38.64N 96.35W
07/03/2005  65 MPH           LYON               KS   TRAINED SPOTTER

0745 PM     TSTM WND GST     EMPORIA                 38.40N 96.18W
07/03/2005  58 MPH           LYON               KS   ASOS

&&

STRASSBERG
Local storm report, Jul 3, 7:56 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
756 PM CDT SUN JUL 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND GST     5 S ESKRIDGE            38.79N 96.11W
07/03/2005  60 MPH           WABAUNSEE          KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, Jul 3, 7:58 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
758 PM CDT SUN JUL 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND GST     2 W ESKRIDGE            38.86N 96.15W
07/03/2005  60 MPH           WABAUNSEE          KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, Jul 3, 8:07 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
807 PM CDT SUN JUL 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     9 SSW CLINTON           38.79N 95.45W
07/03/2005                   DOUGLAS            KS   TRAINED SPOTTER

            SEVERAL WINDOWS BLOWN OUT AND A FEW SMALL TREES SNAPPED.

&&

STRASSBERG
Local storm report, Jul 3, 8:12 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
812 PM CDT SUN JUL 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND GST     4 NE READING            38.56N 95.90W
07/03/2005  60 MPH           OSAGE              KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, Jul 3, 8:12 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
812 PM CDT SUN JUL 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     TSTM WND GST     4 NE READING            38.56N 95.90W
07/03/2005  60 MPH           OSAGE              KS   TRAINED SPOTTER

&&

BYRNE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:03 PM CDTSevere Thunderstorm WarningTOPAnderson, Franklin42 min
Jul 3, 7:39 PM CDTSevere Thunderstorm WarningTOPLyon, Wabaunsee35 min
Jul 3, 7:51 PM CDTSevere Thunderstorm WarningTOPCoffey, Osage39 min
Jul 3, 7:58 PM CDTSevere Thunderstorm WarningTOPShawnee19 min
Jul 3, 9:12 PM CDTSevere Thunderstorm WarningTOPAnderson18 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.